Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 144, NWS Goodland, KS

July 4, 2021Gove County, Graham County, Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 4, 2021, 4:39 PM CDT for Gove County, Graham County, Sheridan County, Kansas. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2021, 4:39 PM CDT (21:39 UTC)
Expired
Jul 4, 2021, 5:15 PM CDT
In force
36 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Gove County, KS, Graham County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 127 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 4:55 PM CDTTSTM WND DMG1 Sse Park, KSFULL GROWN EVERGREEN TREE UPROOTED.
Jul 4, 4:57 PM CDTHAIL 0.881 Sse Park, KSNICKEL SIZE HAIL. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 4:01 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
524 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

703 
WUUS53 KGLD 042139
SVRGLD
KSC063-065-179-042215-
/O.NEW.KGLD.SV.W.0144.210704T2139Z-210704T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
439 PM CDT Sun Jul 4 2021

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southern Sheridan County in northwestern Kansas...
  Northeastern Gove County in west central Kansas...
  Southwestern Graham County in northwestern Kansas...

* Until 515 PM CDT.

* At 439 PM CDT, a severe thunderstorm was located 5 miles north of
  Park, or 8 miles northeast of Grainfield, moving southwest at 10
  mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Grainfield and Park.

This includes Interstate 70 in Kansas between mile markers 89 and
111.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 10011 3913 10015 3908 10015 3893 10024
      3904 10053 3921 10064 3930 10035 3930 10018
      3921 10006
TIME...MOT...LOC 2139Z 038DEG 7KT 3918 10033 

HAIL...2.00IN
WIND...60MPH
 
$$

JN
2 follow-up statements
766 
WWUS53 KGLD 042159
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
459 PM CDT Sun Jul 4 2021

KSC063-065-179-042215-
/O.CON.KGLD.SV.W.0144.000000T0000Z-210704T2215Z/
Sheridan KS-Gove KS-Graham KS-
459 PM CDT Sun Jul 4 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHERN SHERIDAN...NORTHEASTERN GOVE AND SOUTHWESTERN GRAHAM
COUNTIES...

At 459 PM CDT, a severe thunderstorm was located near Park, or 6
miles northeast of Grainfield, moving southwest at 10 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Trained weather spotter reports at least inch hail 
         northeast of Park.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Quinter, Grainfield, Park and Saint Peter. 

This includes Interstate 70 in Kansas between mile markers 89 and
111.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3913 10011 3913 10015 3908 10015 3893 10024
      3904 10053 3921 10064 3930 10035 3930 10018
      3921 10006
TIME...MOT...LOC 2159Z 038DEG 7KT 3915 10036 

HAIL...2.00IN
WIND...60MPH
 
$$

JN
835 
WWUS53 KGLD 042219
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
519 PM CDT Sun Jul 4 2021

KSC063-065-179-042227-
/O.EXP.KGLD.SV.W.0144.000000T0000Z-210704T2215Z/
Sheridan KS-Gove KS-Graham KS-
519 PM CDT Sun Jul 4 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SHERIDAN...
NORTHEASTERN GOVE AND SOUTHWESTERN GRAHAM COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has moved out of the warned 
area, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern and west central Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.

Remember, a Severe Thunderstorm Warning still remains in effect for 
south central Sheridan County, Gove County, and southeastern Logan 
County until 615 PM CDT.

LAT...LON 3913 10011 3913 10015 3908 10015 3893 10024
      3904 10053 3921 10064 3930 10035 3930 10018
      3921 10006
TIME...MOT...LOC 2217Z 038DEG 7KT 3912 10039 

$$

AW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 4:13 PM CDT, 26 minutes earlier.

Area forecast discussion, Jul 4, 4:13 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
313 PM MDT Sun Jul 4 2021

.UPDATE...
Issued at 308 PM MDT Sun Jul 4 2021

Severe Thunderstorm Watch 334 is now in effect through 10PM
MDT/11PM CDT for counties along and south of a line from Sherman
to Graham counties in Northwest Kansas and Cheyenne county in
Eastern Colorado. Primary threats will be hail up to 2" in size
and wind gusts up to 70 mph.

&&

.SHORT TERM...(This afternoon through Monday Night)
Issued at 1232 PM MDT Sun Jul 4 2021

Warm and muggy this afternoon with a chance for thunderstorms. A few
may be severe. Drier tomorrow until a cold front arrives during the
overnight hours Monday into Tuesday.

Currently, satellite shows cloud streets beginning to form in the
Eastern portions of the Tri-State area. With dewpoints in the upper
60's and model soundings suggesting that the air column is saturated
up to 300mb-500mb, most of the area has plenty of moisture available
for storms. PWATs are also forecasted to be between 1.3 and 1.6
which is near or above the 75% percentile for most of the area.
Combine these moist conditions with a relatively unstable
environment (SBCAPE and MLCAPE around 1500-2500 J/KG, CIN near 0
J/KG, and steep lapse rate through mid level that are 8C or
greater) and there is plenty available for storms to develop and
become strong to severe. The main reasons the severe threat is not
higher is that there is relatively weak flow in the mid levels of
the atmosphere and the surface boundary in the area is further
west from the more ideal conditions. Near the surface, flow is
generally out of the south but shifts to being out of the north as
you get past 700mb with weak to no flow inbetween. This is
limiting the effective shear to 30 knots or less. This shear could
still help storms become severe, but it lowers the chances for
supercells and may have the storms be more multicellular which
could increase the risk for locally heavy rainfall. With no clear
trigger though to start storms, currently have low chance POPs
across much of the area as storms are likely to be more like air
mass storms to start if they do end up forming. After that,
outflow boundaries will help serve as a storm focus. But the big
question with all of this is can storms get going and where they
would then start.

This evening and into tonight, storm chances will remain before
midnight but are expected to shift south during this time period.
Winds are expected to lighten, especially after midnight. Cloud
cover will decrease as drier air moves in aloft and lows are
expected to be in the 60's with upper 60's possible east of Highway
83.

For Monday, drier conditions are expected during the daytime hours
as relatively drier air moves in aloft. Surface dewpoints could
still be in the 60's, but there does not appear to be much in the
form of forcing that could trigger storms. At 500mb, the ridge over
the four corners region may nose over the area during the day which
will help keep conditions dry and warm. 850mb temps suggest that
high temperatures will be similar to today in the low to mid 90's.

Tomorrow night and into Tuesday morning, cloud cover will increase
from the west as a frontal boundary moves into and through the area.
Winds are expected to shift to out of the west and a few showers and
storms may form along the boundary. Any precip would be favored more
in Eastern Colorado but could last to parts of NW Kansas and SW
Nebraska. Lows are still expected to be in the 60's, but Eastern
Colorado may have some locales see 50's instead.

.LONG TERM...(Tuesday through Sunday)
Issued at 124 PM MDT Sun Jul 4 2021

For the extended period, the main wx focus remains on the hot
conditions expected for most days. Models continue to show 500mb
ridge meandering from the central Rockies/4-corners region to
eventually settling along the west coast by Friday afternoon/evening.

A shortwave and associated cold front will work along the eastern
side of the upper ridge and into the Plains region Tuesday into
Wednesday. Still some timing issues with the fropa due to surface
ridge blocking east. The area will see 1-2" PW values during its
passage, so the threat for locally heavy rainfall, along with some
potential severe due to instability ahead of the front, is possible.

Late Wednesday into early Friday will remain dry, with another
potential front to move thru the region mainly for the upcoming
weekend based on the latest GFS/ECMWF timing.

For temps, highs across the region extended will range from the mid
80s to lower 90s on Tuesday, trending down slightly on Wednesday for
all areas seeing 80s. Thursday and Friday will have 90s across the
region. Going into next weekend, the chance for light precipitation
will have mainly 80s for highs. Overnight lows will range mainly in
the 60s, warmest east. Some locales east of Hwy 25 Thursday night
may only drop into 70F range.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1105 AM MDT Sun Jul 4 2021

For KGLD... VFR conditions are expected through the period.
However, there is a slight chance for thunderstorms mainly between
18-02Z. Given the expected short lived nature of any storms that
develop, it is hard to predict when or if storms will pass through
the site. Will continue to monitor. Otherwise, winds are expected
to have a more easterly component during the afternoon and early
evening hours before switching back to being roughly out of the
south. Winds are expected to be come light and variable a few
hours after midnight.

For KMCK... VFR conditions are expected through the period. However,
there is a slight chance for thunderstorms mainly between 18-02Z.
Given the expected short lived nature of any storms that develop,
it is hard to predict when or if storms will pass through the
site. Will continue to monitor. A few clouds are also developing
near the airport, but are expected to remain above 3000ft. Winds
are expected to become light and variable shortly after midnight.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...KAK
SHORT TERM...KAK
LONG TERM...JN
AVIATION...KAK
Hazardous weather outlook, Jul 4, 4:07 PM CDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
307 PM MDT Sun Jul 4 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-052115-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
307 PM MDT Sun Jul 4 2021 /407 PM CDT Sun Jul 4 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Severe Thunderstorm Watch is in effect for counties along and south
of a line from Sherman to Graham county in Northwest Kansas. Cheyenne
county in Eastern Colorado is also included in the watch. The watch
is in effect until 10pm MDT/11pm CDT.

There is a chance for thunderstorms during the afternoon and evening
hours across much of the Tri-State area. A few storms could be
severe with hail as the main threat though cloud to ground lightning
would also be present and a few wind gusts up to 60mph can't be ruled
out.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Thunderstorm chances exist Monday night through Tuesday night. The
primary hazard will be cloud to ground lightning.

There is also a chance for thunderstorms Saturday evening and night
with cloud to ground lightning as the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 4, 3:47 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
347 PM CDT Sun Jul 4 2021

KSZ015-016-029-042115-
Gove KS-Sheridan KS-Graham KS-
347 PM CDT Sun Jul 4 2021

...SPECIAL WEATHER STATEMENT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Morland, or 13 miles northeast of Quinter, moving
south at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Morland, Saint Peter and Studley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 10015 3909 10015 3909 10028 3936 10022
      3938 10000 3913 9994
TIME...MOT...LOC 2047Z 001DEG 9KT 3924 10011

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:03 PM CDTSpecial Weather StatementGLDSherman27 min
Jul 3, 9:27 PM CDTSpecial Weather StatementGLDSherman33 min
Jul 4, 3:47 PM CDTSpecial Weather StatementGLDGraham28 min
Jul 4, 4:10 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan35 min
Jul 4, 4:26 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan34 min
Jul 4, 4:58 PM CDTFlash Flood WarningGLDGove, Graham, Sheridan2 hr
Jul 4, 4:58 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan32 min
Jul 4, 5:15 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan60 min
Jul 4, 5:30 PM CDTSpecial Weather StatementGLDSheridan30 min
Jul 4, 6:09 PM CDTSpecial Weather StatementGLDLogan36 min
Jul 4, 6:15 PM CDTSpecial Weather StatementGLDGove30 min
Jul 4, 6:34 PM CDTSpecial Weather StatementGLDRawlins26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.